Winter Storm, Sheridan
- When
- May 9, 6:00 PM MST to May 10, 6:00 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Public
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
Heavy snow fell with 6 inch reports averaged.
A powerful upper level low crossed western Nebraska late on May 9th to produce heavy snow overnight in Sheridan County. The precipitation began as rain, mixed with snow and transitioned to all snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A powerful upper level low crossed western Nebraska late on May 9th to produce heavy snow overnight in Sheridan County. The precipitation began as rain, mixed with snow and transitioned to all snow. The heaviest snow up to 6 inches fells in the Pine Ridge area where localized amounts up to a foot were expected.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 9, 4:18 PM MST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 618 PM CDT SAT MAY 9 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 345 PM CDT SAT MAY 9 2015 TONIGHT AND TOMORROW...FORECASTING CONCERNS CENTER ON THE SEVERE THREAT THIS EVENING...SNOW THREAT IN THE WEST AND NORTHWEST OVERNIGHT TONIGHT AND SUNDAY...AS WELL AS THE THREAT FOR HEAVY RAIN AND POSSIBLE FLASH FLOODING CONCERNS. A VIGOROUS UPPER LEVEL LOW...CURRENTLY OVER SOUTH CENTRAL COLORADO...WILL MIGRATE INTO NORTHEASTERN COLORADO THROUGH 12Z SUNDAY...BEFORE LIFTING INTO NORTHERN NEBRASKA BY 00Z MONDAY. IN ASSOCIATION WITH THIS FEATURE...STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...FOLLOWED BY THE THREAT FOR HEAVY RAIN OVERNIGHT...THEN ACCUMULATING SNOWS IN THE EASTERN PANHANDLE AND NORTHWESTERN SANDHILLS OVERNIGHT. FIRST FOR THE SEVERE THREAT TONIGHT...A BULGING DRYLINE WILL PUSH FROM SWRN KS INTO NWRN KS BY 06Z SUNDAY. THUNDERSTORMS WILL INITIATE ALONG THIS FEATURE AND QUICKLY LIFT NORTH INTO SWRN AND SOUTH CENTRAL NEBRASKA. WITH THE LOW CLOUDS AND COOL CONDS TODAY...THE SEVERE THREAT CONTINUES TO DIMINISH ACROSS THE SWRN CWA. WITH THIS KIND OF SETUP...DRYLINE TO THE SOUTH...WARM FRONT TO THE SOUTH...THIS IS TYPICALLY A GOOD SETUP FOR LARGE HAIL AND THIS WILL BE THE MAIN HAZARD MENTIONED IN THE HWO. THEN THERE IS THE THREAT FOR SNOW IN THE PANHANDLE AND NORTHWESTERN SANDHILLS LATER THIS EVENING. ALREADY AS OF 2 PM THIS AFTERNOON...LIGHT SNOW WAS BEING REPORTED AT CHADRON...WHICH WAS EARLIER THAN ANTICIPATED WITH THE CURRENT FORECAST. ALREADY HAVE INCREASED SNOW ACCUMULATIONS IN THE PINE RIDGE AND NERN PANHANDLE...TO REFLECT AN EARLIER CHANGEOVER OF SNOW. THESE HIGHER ACCUMS APPG A FOOT WILL BE INCORPORATED IN THE UPDATE OF THE WINTER STORM WARNING FOR SHERIDAN COUNTY TO BE ISSUED WITH THE AFTERNOON PACKAGE. SOUTH AND EAST OF SHERIDAN COUNTY...SNOW IS EXPECTED AS WELL...HOWEVER A MUCH TIGHTER ENVELOPE FOR ACCUMS EXISTS GIVEN INCREASED MOISTURE AND WARMER TEMPS EXPECTED OVERNIGHT. NO DOUBT...THE RAIN/SNOW LINE WILL BE VERY TIGHT AND AS IT STANDS RIGHT NOW...THIS FEATURE RUNS RIGHT THROUGH SHERIDAN COUNTY. TURNING TO THE HEAVY RAIN THREAT TONIGHT...STRONG MOISTURE ADVECTION CONTINUES FROM THE SOUTHERN PLAINS INTO NEBRASKA PER 300K MOISTURE TRANSPORT VECTORS. PW/S WILL INCREASE BY MID EVENING TO 1.1 INCHES AT NORTH PLATTE...WHICH IS NEAR RECORD FOR THIS TIME OF YEAR. THIS MOISTURE WILL SHIFT QUICKLY NORTH OVERNIGHT AS THE UPPER LEVEL LOW PUSHES INTO NORTHEASTERN COLORADO...HOWEVER PW/S WILL STILL BE A HALF TO 2/3RDS OF AN INCH EVEN BEHIND THE DEEPEST AREA OF MOISTURE WHICH SHIFTS INTO EASTERN NEBRASKA AND SERN SOUTH DAKOTA BY SUNDAY MORNING. WIDESPREAD PRECIPITATION IS EXPECTED OVERNIGHT...WITH THE MOST PERSISTENT AREAS TRANSITIONING FROM THE PANHANDLE INTO SWRN AND CENTRAL NEBRASKA BY LATE EVENING. THIS IS IN RESPONSE TO EXPECTED CONVECTIVE DEVELOPMENT OVER NORTHWESTERN KS. THE LATEST HRRR AND THE NAM SOLN FROM THIS MORNING TO A LESSER DEGREE...FOLLOW THIS TREND OF HEAVIER RAIN SHIFTING INTO SWRN AND CENTRAL NEBRASKA LATER THIS EVENING...WITH DECREASED QPF IN THE WEST. THIS LULL WILL BE TEMPORARY HOWEVER. LOOK FOR PCPN TO INCREASE SUNDAY MORNING IN THE WEST AS DEFORMATION PCPN DEVELOPS ON THE BACK SIDE OF THE EXITING LOW. THE LATEST 3 HR FLASH FLOOD GUIDANCE IS LESS THAN 1.5 INCHES IN THE SERN PANHANDLE...KEITH AND PERKINS COUNTIES. THIS AREA HAS LARGELY ESCAPED THE HEAVY RAIN EARLIER THIS MORNING AND THIS AFTERNOON. WITH THE HRRR INDICATING HEAVIER RAIN EAST OF THESE AREAS...WILL FORGO ISSUANCE OF A FLASH FLOOD WATCH FOR THESE AREAS. FURTHER EAST...3 HR FFG IS AROUND 2 INCHES FOR CUSTER COUNTY SOUTH OF THE SANDHILLS. AGAIN HRRR QPF/S ARE AROUND 1 TO 2 INCHES IN CUSTER COUNTY TONIGHT...WHICH IS BELOW FFG SO WILL FORGO A FLASH FLOOD WATCH. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 345 PM CDT SAT MAY 9 2015 MODELS VARY SOME WITH AMOUNT OF COLD AIR MOVING THROUGH NORTHERN NEBRASKA SUNDAY NIGHT AND HAVE GONE WITH COLDER SOLUTION OF THE NAM. DEFORMATION ZONE WILL CONTINUE TO LIFT THROUGH THE NORTHERN NEBRASKA SANDHILLS WITH A MIX OF RAIN...RAIN SNOW MIX AND SNOW. HAVE A COUPLE OF INCHES OF ACCUMULATION WITH THE LIFT ASSOCIATED WITH THE DEFORMATION ZONE...OVER A VERY SMALL PORTION OF NORTHERN CHERRY COUNTY. WINDS WILL STAY UP THROUGH MONDAY WITH PRECIP ENDING THROUGH THE MORNING. LOW TEMPERATURES IN THE 20S NORTHWEST TO THE MID 30S NORTH CENTRAL...ONEILL. HIGHS IN THE 40S WEST AND THE 50S SOUTHWEST AND EAST. CLEARING SKIES THROUGH THE DAY WITH MOSTLY CLEAR SKIES OVER NIGHT. WINDS FALLING OFF AND BECOMING SOUTH OVER NIGHT WILL ALLOW TEMPERATURES TO FALL TO AROUND FREEZING. HAVE HELD OFF ON HIGHLIGHTS FOR NOW WITH CURRENT HIGHLIGHTS OUT. TEMPERATURES REBOUND MONDAY AND TUESDAY AS RIDGE EXPANDS WEST. WEAK WAVE TO MOVE THROUGH TUESDAY NIGHT INTO WEDNESDAY MORNING SLIGHT CHANCES RETAINED FOR SOUTHWEST INTO NORTH CENTRAL NEBRASKA. CHANCES FOR PRECIPITATION RETURN TO THE FORECAST THURSDAY AND CONTINUE THROUGH THE END OF THE PERIOD AS ENERGY EJECTS FROM A CLOSED LOW OFF THE PACIFIC COAST AND TEMPERATURES RISING INTO THE 70S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 607 PM CDT SAT MAY 9 2015 A POWERFUL UPPER LEVEL LOW WILL TRACK ACROSS EASTERN COLORADO INTO WESTERN NEBRASKA TONIGHT INTO SUNDAY. ABUNDANT LOW LEVEL CLOUDS AND OCCASIONAL RAIN WILL CONTINUE OVER THE NEXT 12 TO 24 HOURS WITH IFR CIGS EXPECTED AT THE KLBF AND KVTN TERMINALS. SOME LIFR CIGS ARE POSSIBLE AT THE KLBF TERMINAL LATE TONIGHT INTO SUNDAY MORNING WITH CIGS BLO 500 FT AGL. CIGS WILL IMPROVE SAT AFTERNOON TO 1000 TO 2000 FT AGL AT THE KLBF TERMINAL. && .HYDROLOGY... ISSUED AT 345 PM CDT SAT MAY 9 2015 THE ONGOING LARGE SCALE AND LONG DURATION HEAVY PRECIP EVENT OVER THE HIGH PLAINS WILL LEAD TO FLOODING CONCERNS NEXT WEEK ON THE SOUTH PLATTE RIVER IN SOUTHWEST NEBRASKA INCLUDING DEUEL...KEITH...AND LINCOLN COUNTIES. AS OF SATURDAY MORNING THE SOUTH PLATTE RIVER IS ALREADY EXPERIENCING ABOVE NORMAL FLOWS DUE TO SNOW MELT RUNOFF IN THE FRONT RANGE MOUNTAINS OF COLORADO. LATEST RIVER FORECAST PROJECTIONS SHOW AN INCREASING THREAT FOR SIGNIFICANT FLOODING BY THE SECOND HALF OF NEXT WEEK. HOWEVER...HIGH UNCERTAINTY STILL REMAINS IN THE AMOUNT OF OBSERVED/FORECAST RAINFALL IN NORTHEAST COLORADO AND WESTERN NEBRASKA...AS WELL AS HOW IT WILL IMPACT UPSTREAM FLOWS ON THE SOUTH PLATTE RIVER. RIVER FORECASTS WILL BE CLOSELY MONITORED AND UPDATED AS MORE INFORMATION BECOMES AVAILABLE. && .LBF WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY FOR NEZ022-023-056-094. WINTER STORM WARNING UNTIL 6 PM MDT SUNDAY FOR NEZ004. && SHORT TERM...CLB LONG TERM...POWER AVIATION...CLB HYDROLOGY...MARTIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 413 PM CDT SAT MAY 9 2015 NEZ004>010-022>029-035>038-056>059-069>071-094-102115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 413 PM CDT SAT MAY 9 2015 /313 PM MDT SAT MAY 9 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A DEEP UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH THE REGION TODAY AND LIFT INTO WESTERN NEBRASKA TONIGHT. SHOWERS AND THUNDERSTORMS WILL BRING THE CHANCE FOR WIDESPREAD MODERATE TO HEAVY RAINFALL TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING NEAR AND SOUTH OF THE INTERSTATE 80 CORRIDOR. LARGE HAIL WILL BE THE MAIN THREAT. COLDER AIR DRAWN IN BEHIND THE SYSTEM WILL CHANGE RAIN OVER TO SNOW TONIGHT ACROSS SHERIDAN COUNTY. THE RAIN MAY MIX WITH OR CHANGE OVER TO SNOW IN GARDEN...GRANT AND WESTERN CHERRY COUNTY OVERNIGHT. REFER TO THE LATEST WINTER WEATHER STATEMENTS AND FORECASTS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW MARGINALLY SEVERE STORMS ARE POSSIBLE EAST OF A NAPER TO EWING LINE SUNDAY. SNOW MAY ACCUMULATE DURING THE DAYTIME HOURS SUNDAY ACROSS THE PANHANDLE AND NORTHWESTERN SANDHILLS AS THE UPPER LOW MOVES ACROSS WESTERN NEBRASKA. FROST OR LIGHT FREEZING TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY MORNING. THE AREA OF CONCERN IS GENERALLY WEST OF HIGHWAY 183. THE SOUTH PLATTE RIVER IS EXPECTED TO HIT FLOOD STAGE MONDAY EVENING AT ROSCOE WITH FLOODING POSSIBLE DOWN STREAM AT NORTH PLATTE AND BRADY BY THE MIDDLE TO END OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) CLB
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
Heavy snow fell with 6 inch reports averaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569836.